Like anything you can consume – food or medicine – calcium supplements have side effects. This can put people off taking calcium supplements altogether. However, trying another brand, or a lower dosage, or even a different form of calcium, can alleviate unwanted side effects.
According to the Harvard Health blog, below are a number of unpleasant problems that people experience when they take calcium supplements.
Acid rebound. Calcium carbonate may cause acid rebound: the stomach overcompensates for the high dose of calcium carbonate, which is alkaline, by churning out more acid. For that reason, people with a history of stomach ulcers are advised that they may not tolerate it and may have to switch to calcium citrate.
Constipation. Calcium supplements can have a mild binding effect but by themselves don’t usually cause serious constipation. But if you’re taking another supplement or medication that binds the stool, the addition of calcium supplements could cause a problem.
Too much calcium. Although it doesn’t happen often, some people have taken so much calcium that it causes hypercalcemia, an above-normal level of calcium in the blood. Hypercalcemia may cause nausea, vomiting, confusion, and other neurological symptoms.
Drug interactions. Large doses of calcium interfere with the absorption of a variety of drugs. You should avoid consuming large amounts of calcium — either in food or as a supplement — within 2–4 hours of taking a tetracycline or quinolone antibiotic. After taking alendronate (Fosamax), risedronate (Actonel), or another one of the bisphosphonate drugs for osteoporosis, you should wait at least 30 minutes before consuming a large amount of calcium. People taking calcium-channel blockers or beta blockers should discuss taking calcium with their doctors because it can reduce the effectiveness of these drugs.
Of course, if the symptoms continue, speak to your doctor or health care provider about rectifying the problems. They should be able to talk you through some options.